Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2005 Feb;39(2):373-6. Epub 2005 Jan 11.

Methemoglobinemia secondary to topical benzocaine use in a lung transplant patient.

Author information

  • 1Pharmacy Services, University of Kentucky Chandler Medical Center, Lexington, KY 40536-0293, USA.

Abstract

OBJECTIVE:

To report a case of methemoglobinemia secondary to the administration of topical benzocaine spray in an anemic patient who had previously undergone a lung transplant.

CASE SUMMARY:

A 40-year-old white man with a past medical history significant for lung transplant acutely decompensated following oropharyngeal administration of topical benzocaine spray. Subsequent blood analysis revealed a methemoglobin concentration of 51.2%. Following the administration of a single dose of methylene blue 2 mg/kg intravenously, the patient's respiratory status dramatically improved and stabilized.

DISCUSSION:

Methemoglobinemia is a rare but potentially fatal condition that may be either acquired or congenital; however, the disorder is most commonly acquired secondary to exposure to oxidizing chemicals, which are often routinely prescribed medications, including benzocaine. Benzocaine can react with hemoglobin to form methemoglobin at a rate that exceeds reduction capabilities, which may result in oxygenation difficulty and respiratory distress. In severe or symptomatic methemoglobinemia, the treatment of choice is methylene blue.

CONCLUSIONS:

Application of the Naranjo probability scale established a highly probable relationship between topical benzocaine spray and methemoglobinemia and associated respiratory compromise. The risks of palliative use of topical benzocaine in patients with preexisting disorders that compromise oxygen delivery may outweigh any benefit. In our patient, anemia and lung disease increased his risk for clinically significant adverse respiratory events secondary to deficiencies or interferences in oxygen delivery. Topical benzocaine should be administered with caution and careful monitoring in such patient populations.

PMID:
15644466
DOI:
10.1345/aph.1E315
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center